Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2022, 8:58 PM MST for Santa Cruz County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2022, 8:58 PM MST (03:58 UTC)
- Expired
- Jul 19, 2022, 9:30 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
782 WUUS55 KTWC 200358 SVRTWC AZC023-200430- /O.NEW.KTWC.SV.W.0053.220720T0358Z-220720T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 858 PM MST Tue Jul 19 2022 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Eastern Santa Cruz County in southeastern Arizona... * Until 930 PM MST. * At 856 PM MST, a cluster of thunderstorms tracking west across Santa Cruz county were producing wind gusts in excess of 58 mph. These storms were moving west at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport, Patagonia Lake State Park, Kino Springs, Canelo and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3172 11077 3171 11046 3133 11047 3134 11102 TIME...MOT...LOC 0356Z 100DEG 13KT 3149 11055 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
1 follow-up statement
025
WWUS55 KTWC 200424
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
924 PM MST Tue Jul 19 2022
AZC023-200433-
/O.EXP.KTWC.SV.W.0053.000000T0000Z-220720T0430Z/
Santa Cruz-
924 PM MST Tue Jul 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA CRUZ COUNTY WILL
EXPIRE AT 930 PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3172 11077 3171 11046 3133 11047 3134 11102
TIME...MOT...LOC 0423Z 100DEG 13KT 3150 11065
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:31 PM MST, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 2:31 PM MST, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 231 PM MST Tue Jul 19 2022 .SYNOPSIS...Above average heat will continue this week with a daily chance of afternoon and evening showers and thunderstorms, mainly south and east of Tucson. An uptick in monsoon activity is possible beginning early this weekend with temperatures returning closer to normal. && .DISCUSSION...Radar and satellite imagery shows thunderstorm activity across northern Graham/Greenlee Counties, as well as just starting to develop over the mountains of Cochise County. Models depict a moist environment that is quite unstable along the International Border extending up into Cochise. HREF surface based CAPE is highest toward Nogales, where model values indicate ~2000 J/kg with a touch of CIN to break through. Forecast effective bulk shear values this afternoon reach 30-35 kts, which should keep storms well ventilated. This means a good chance for strong/severe thunderstorms in those areas. Anvils will shear off toward the northwest, which likely makes for a cloudy late afternoon/early evening in the Tucson metro thus reducing storm chances. Converging outflows could change that however, and there should be a healthy amount of elevated CAPE to tap into assuming enough of a low-level kick. Tomorrow appears like a similar day that favors areas east and south of Tucson, although 500mb flow starts to shift a bit more northeasterly as the high repositions. This could help propagate of the higher terrain and sustain later into the evening hours. As we transition toward the weekend, the ridge weakens and shifts to our east allowing temperatures to trend back down. For Sunday and beyond, high temps should dip below normal. Deep moisture overspreads the region and afternoon dew points are forecast to remain in the lower 60s for many locales. This likely moves us into a regime more focus on flash flooding/wet microburst hazards. && .AVIATION...Valid through 21/00Z. Two rounds of isolated to scattered SHRA/TSRA are possible today with best chances south and east of KTUS. First round will be between roughly 19/21z-20/02z with the second overnight between 20/05z-20/09z. Storms will be more likely during the first round, especially at KOLS where a TEMPO has been included for lower cigs between 6k-8k ft and erratic, gusty winds up to 35-40 kts. Otherwise, clouds will remain at or above 10k ft with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Temperatures will remain several degrees above average the next few days with daily thunderstorm chances. Strong and erratic outflow winds from the stronger storms are expected. Afternoon Min RH will stay above 15% with good to excellent recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Howlett Aviation...Guillet Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 7:27 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
727 PM MST Tue Jul 19 2022
AZZ503-507-508-513-200315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
727 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of southwestern Cochise
and eastern Santa Cruz Counties through 815 PM MST...
At 727 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Whetstone, Huachuca City, Naco,
Elgin, Fort Huachuca, Parker Canyon Lake, Palominas, Charleston,
Canelo, Coronado National Memorial and Ramsey Canyon Preserve.
This includes the following highways...
Route 80 between mile markers 320 and 342.
Route 82 between mile markers 49 and 53.
Route 83 between mile markers 3 and 23.
Route 90 between mile markers 309 and 336.
Route 92 between mile markers 322 and 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 11059 3170 10988 3134 10991 3134 11056
TIME...MOT...LOC 0227Z 098DEG 14KT 3143 11027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHLocal storm report, Jul 19, 7:35 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 6 NNW PIRTLEVILLE 31.45N 109.60W
07/19/2022 COCHISE AZ EMERGENCY MNGR
POWER LINES DOWNED NEAR BISBEE DOUGLAS
AIRPORT. TIME ESTIMATED FROM RADAR.
&&
KDLocal storm report, Jul 19, 8:40 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
840 PM MST TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 6 WSW HUACHUCA CITY 31.60N 110.43W
07/19/2022 M68 MPH COCHISE AZ ASOS
ASOS STATION KALK PIONEER AIRFIELD.
&&
KDSpecial weather statement, Jul 19, 8:47 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
847 PM MST Tue Jul 19 2022
AZZ503-507-513-200430-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
847 PM MST Tue Jul 19 2022
...A cluster of strong thunderstorms will impact portions of
southwestern Cochise and eastern Santa Cruz Counties through 930 PM
MST...
At 846 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Parker Canyon Lake, or 14 miles west of Sierra
Vista, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and heavy downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca, Parker
Canyon Lake, Canelo and Lochiel.
This includes the following highways...
Route 82 between mile markers 32 and 37, and between mile markers 47
and 53.
Route 83 between mile markers 3 and 34.
Route 90 between mile markers 309 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3171 11065 3169 11024 3133 11044 3134 11081
TIME...MOT...LOC 0346Z 100DEG 13KT 3148 11047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 19, 8:48 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
848 PM MST TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 N DOUGLAS 31.35N 109.53W
07/19/2022 COCHISE AZ LAW ENFORCEMENT
TREE DOWN ON MOBILE HOME NEAR HOHOKAM DR AND
WASHINGTON AVE. NO INJURIES.
&&
KDLocal storm report, Jul 19, 8:57 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
857 PM MST TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 3 SSW PATAGONIA 31.50N 110.77W
07/19/2022 M60 MPH SANTA CRUZ AZ MESONET
MESONET STATION CW4232 PATAGONIA.
&&
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 19, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 19, 5:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 19, 5:50 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 19, 6:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 19, 6:38 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 19, 6:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Jul 19, 7:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 19, 7:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 53 min |
| Jul 19, 8:04 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 116 min |
| Jul 19, 8:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 20, 12:51 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 20, 1:31 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 20, 1:54 PM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 54 hr |
| Jul 20, 2:15 PM MST | Special Weather Statement | TWC | Graham, Greenlee | 45 min |
| Jul 20, 2:59 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 20, 3:44 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.